Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Pregnant suffering from obstructive cholestasis. Reduced levels of SGPT, SGOT after taking Udiliv. Severe itching. Is Atarax a safe pill?

User rating for this question
Very Good
Answered by

Gastroenterologist, Surgical
Practicing since : 1989
Answered : 883 Questions
Hello, my wife is in 34th week of pregnancy and has been suffering with Obstructive Cholestasis . The physician had suggested Udiliv 300 twice daily. A LFT a week after starting the dosage showed some reduction in SGPT,SGOT and alkaline phosphate. But suddenly, the itching has increased and even the LFT has shown minor increase in Alkaline Phosphate levels. She is having sleepless nights because of the itching. What should we do? Also, the Gynaecologist suggested Atarax pills thrice a day to reduce itching, is it safe?
Posted Fri, 1 Jun 2012 in Pregnancy
Answered by Dr. Ketan Vagholkar 6 hours later
Cholestasis is a known accompaniment of pregnancy. The severity may vary from individual to individual. If the severity exceeds a certain level it will manifest as jaundice and alteration of liver function test.
Udiliv is a medication which contains bile acids. It is mainly used for dissolution of cholesterol gall stones and in the treatment of biliary cirrhosis. Its use in other liver conditions is questionable. The medication is metabolized in the liver. In a cholestatic phase of pregnancy the liver functions are slowed down due to back pressure caused by relaxing hormones released during pregnancy. As a result the diffusion of bile salts into tissues increases and leads to itching. Therefore anti allergic drugs like Atarax will hardly give any results. The drug of choice for this itching is cholestyramine, XXXXXXX a MD physician or Gastroenterologist. This drug works by binding the bile salts and thus reduce the itching. This can be used if there is intractable itching.

Atarax will not be of any use and would not be advisable for a long time in pregnancy.

I hope this answers your querry.
With regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor